Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An Alexander-type duality for valuations

Authors: Karim A. Adiprasito and Raman Sanyal
Journal: Proc. Amer. Math. Soc. 143 (2015), 833-843
MSC (2010): Primary 52B45, 57Q99, 52C07, 55U30
Published electronically: October 28, 2014
MathSciNet review: 3283669
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an Alexander-type duality for valuations for certain subcomplexes in the boundary of polyhedra. These strengthen and simplify results of Stanley (1974) and Miller-Reiner (2005). We give a generalization of Brion's theorem for this relative situation, and we discuss the topology of the possible subcomplexes for which the duality relation holds.

References [Enhancements On Off] (What's this?)

  • [1] A. Barvinok, A course in convexity, Graduate Studies in Mathematics, vol. 54, American Mathematical Society, Providence, RI, 2002. MR 1940576
  • [2] M. Beck, C. Haase, and F. Sottile, Formulas of Brion, Lawrence, and Varchenko on rational generating functions for cones, Math. Intelligencer 31 (2009), no. 1, 9-17. MR 2480796,
  • [3] M. Beck and S. Robins, Computing the continuous discretely: Integer-point enumeration in polyhedra, Undergraduate Texts in Mathematics, Springer, New York, 2007. MR 2271992
  • [4] A. Björner, Topological methods, Handbook of combinatorics, Vol. 1, 2, Elsevier, Amsterdam, 1995, pp. 1819-1872. MR 1373690
  • [5] M. Brion, Points entiers dans les polyèdres convexes, Ann. Sci. École Norm. Sup. (4) 21 (1988), no. 4, 653-663 (French). MR 0982338
  • [6] E. Ehrhart, Sur un problème de géométrie diophantienne linéaire. I. Polyèdres et réseaux, J. Reine Angew. Math. 226 (1967), 1-29 (French). MR 0213320
  • [7] E. Ehrhart, Sur un problème de géométrie diophantienne linéaire. II. Systèmes diophantiens linéaires, J. Reine Angew. Math. 227 (1967), 25-49 (French). MR 0217010
  • [8] M. A. Kervaire, Smooth homology spheres and their fundamental groups, Trans. Amer. Math. Soc. 144 (1969), 67-72. MR 0253347
  • [9] I. G. Macdonald, Polynomials associated with finite cell-complexes, J. London Math. Soc. (2) 4 (1971), 181-192. MR 0298542
  • [10] P. McMullen, Valuations and Euler-type relations on certain classes of convex polytopes, Proc. London Math. Soc. (3) 35 (1977), no. 1, 113-135. MR 0448239
  • [11] E. Miller and V. Reiner, Reciprocal domains and Cohen-Macaulay $ d$-complexes in $ \mathbb{R}^d$, Electron. J. Combin. 11 (2004/06), no. 2, Note 1, 9 pp. (electronic). MR 2120111
  • [12] J. R. Munkres, Elements of algebraic topology, Addison-Wesley Publishing Company, Menlo Park, CA, 1984. MR 0755006
  • [13] J. R. Munkres, Topological results in combinatorics, Michigan Math. J. 31 (1984), no. 1, 113-128. MR 0736476,
  • [14] C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology: Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 69, Springer-Verlag, New York, 1972. MR 0350744
  • [15] R. P. Stanley, Combinatorial reciprocity theorems, Advances in Math. 14 (1974), 194-253. MR 0411982
  • [16] J. H. C. Whitehead, Simplicial spaces, nuclei and m-groups, Proc. London Math. Soc. S2-45, no. 1, 243. MR 1576810,
  • [17] E. C. Zeeman, The generalised Poincaré conjecture, Bull. Amer. Math. Soc. 67 (1961), 270. MR 0124906

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52B45, 57Q99, 52C07, 55U30

Retrieve articles in all journals with MSC (2010): 52B45, 57Q99, 52C07, 55U30

Additional Information

Karim A. Adiprasito
Affiliation: Institut des Hautes Études Scientifiques, Paris, France
MR Author ID: 963585

Raman Sanyal
Affiliation: Fachbereich Mathematik und Informatik, Freie Universität Berlin, Berlin, Germany

Received by editor(s): April 13, 2013
Published electronically: October 28, 2014
Additional Notes: The first author has been supported by the DFG within the research training group “Methods for Discrete Structures” (GRK1408) and by the Romanian NASR, CNCS — UEFISCDI, project PN-II-ID-PCE-2011-3-0533.
The second author has been supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC grant agreement n$^{\mathrm}o$ 247029.
Communicated by: Jim Haglund
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.